Alert archive / Utah / Winter Storm Watches in 2011

Winter Storm Watch 1, NWS Salt Lake City, UT

February 14, 2011

NWS Salt Lake City, UT issued this winter storm watch at Feb 14, 2011, 3:09 PM MST. It took effect at Feb 16, 2011, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 14, 2011, 3:09 PM MST (22:09 UTC)
In effect from
Feb 16, 2011, 5:00 AM MST
Expired
Feb 15, 2011, 3:13 PM MST
In force
Issued by
NWS Salt Lake City, UT

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this winter storm watch went out at Feb 14, 8:29 AM MST, 6 hours 40 minutes earlier.

Area forecast discussion, Feb 14, 8:29 AM MST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
829 AM MST MON FEB 14 2011

.SYNOPSIS...A MILD SOUTHWESTERLY FLOW ALOFT WILL PERSIST THROUGH
THE FIRST PART OF THE WEEK. A COLD PACIFIC TROUGH CURRENTLY OVER
THE GULF OF ALASKA WILL MOVE EAST AND SETTLE INTO THE GREAT BASIN
BY THURSDAY...AND REMAIN THROUGH THE COMING WEEKEND.

&&

.DISCUSSION...WATER VAPOR LOOP SHOWS A DISTURBANCE MOVING INTO
NORTHERN CALIFORNIA...IN ADVANCE OF A TROUGH ALIGNED ALONG 140W.
ACARS 400-250MB WIND OBSERVATIONS PLACES 75-105KT CYCLONICALLY
CURVED JET INTO CENTRAL CALIFORNIA AND THE PACIFIC NORTHWEST. 12Z
700MB ANALYSIS PLACES A RIDGE TO THE EAST AND A CYCLONE OFF THE
BRITISH COLUMBIA COAST. WARMING WAS OCCURRING LOCALLY WITH 0C AT
KSLC WITH +3C UPSTREAM AT KVEF.

12Z KSLC RAOB SHOWS LITTLE THERMAL CHANGE DURING THE PAST 24 HOURS.
THE PROFILE WAS QUITE DRY WITH INCREASING SOUTHERLY FLOW NOTED
WITHIN THE LOWER LEVELS.

GOES SOUNDER/RUC AND GPS PRECIPITABLE WATER SENSORS INDICATE VALUES
ARE NEAR A TENTH OF AN INCH.

MADE A FEW TWEAKS TO CLOUDS AND TEMPERATURES TODAY. CLOUDS ON THE
INCREASE THROUGHOUT THE DAY AS THE DISTURBANCE MOVES TOWARD THE
NORTHERN ROCKIES. THIS WILL LIKELY COST A FEW DEGREES ACROSS
NORTHERN UTAH WITH INCREASE IN CLOUDS AND SLIGHT 700MB COOLING.
SOUTHERLY WINDS SHOULD REMAIN BELOW ADVISORY CRITERIA ACROSS WEST
CENTRAL UTAH AS THE PRESSURE GRADIENT LOOSENS. NO OTHER CHANGES
ANTICIPATED.

PREVIOUS DISCUSSION FOLLOWS...
THE COLD CORE UPPER TROUGH CURRENTLY CENTERED OVER
THE GULF OF ALASKA ALONG 140W WILL MOVE SLOWLY EAST TOWARDS THE
WEST COAST THE NEXT COUPLE OF DAYS. A SERIES OF WEAK SHORTWAVES
EJECTING NE OUT AHEAD OF THE MAIN TROUGH WILL FOCUS PRIMARILY ON
THE PACIFIC NW/NRN ROCKIES...WITH SOME CLOUDS SPILLING INTO
NRN/WRN UTAH TODAY AND TUESDAY. ABSENT PRECIP AND EXTENSIVE OPAQUE
CLOUD COVER...TEMPS SHOULD REMAIN ABOVE TO MUCH ABOVE NORMAL
STATEWIDE THROUGH TUESDAY.

THE CORE OF THE ERN PACIFIC TROUGH WILL REACH THE WEST COAST
WEDNESDAY...THEN CONTINUE EAST INTO THE GREAT BASIN WEDNESDAY
NIGHT/THURSDAY. LOWERING HEIGHTS AHEAD OF THE TROUGH WILL SIGNAL THE
FIRST DECENT THREAT FOR SHOWERY PRECIP ACROSS THE FAR NRN/WRN UTAH
ZONES LATE WEDNESDAY AFTERNOON/EARLY EVENING. THE ASSOCIATED
SURFACE COLD FRONT SHOULD REACH THE FAR NW CORNER OF THE STATE
LATE IN THE DAY...WITH ONLY WEAK CONVECTION FORMING ALONG THIS
BOUNDARY AS THE MID-LEVEL COLD POOL STILL LAGS BACK IN NEVADA.
CONVECTION WILL STRENGTHEN DURING THE OVERNIGHT HOURS AS THE LOW-
LEVEL THERMAL BOUNDARY TIGHTENS AND THE MID-LEVEL COLD POOL
ARRIVES WITH THE FIRST SUBSTANTIAL SHORTWAVE EJECTING OUT OF THE
MAIN UPPER TROUGH. CONVECTION WILL CONTINUE INTO EARLY
THURSDAY...THEN LIKELY BREAKING OFF FOR A BRIEF PERIOD AS DYNAMIC
SUBSIDENCE TAKES HOLD. COLD AIR INSTABILITY WILL LIKELY LEAD TO
CONVECTIVE PRECIP FORMING AGAIN THURSDAY AFTERNOON...WITH SOME
ENHANCEMENT ALONG THE WINDWARD SLOPES OF THE NRN/CNTRL MOUNTAINS.

A GENERAL NEGATIVE HEIGHT ANOMALY WILL REMAIN OVER THE WRN CONUS
THROUGH THE COMING WEEKEND. PLENTY OF RESIDUAL MOISTURE ALONG WITH
ADEQUATE COLD AIR ALOFT COULD RESULT IN WEAK CONVECTION DURING THE
AFTERNOON HOURS FRIDAY. FOR THE WEEKEND BOTH THE GFS AND ECMWF SHOW
A FAIRLY ACTIVE DISTURBANCE WORKING EAST THROUGH THE SRN GREAT
BASIN/DESERT SW LATE SATURDAY/SUNDAY. THIS FEATURE WILL FOCUS THE
BEST MOISTURE AND DYNAMIC LIFT ON THE SRN HALF OF UTAH. NRN UTAH
WILL STILL BE COOL AND MOIST...BUT WILL HAVE LITTLE IN THE WAY OF
DYNAMIC SUPPORT FOR ORGANIZED PRECIP THIS WEEKEND.

THE PATTERN LOOKS TO RELOAD EARLY NEXT WEEK AS A RATHER COLD AND
WELL ORGANIZED UPPER LOW IS PROGGED BY THE MEDIUM RANGE GUIDANCE
TO SETTLE INTO THE PACIFIC NW/NRN ROCKIES/NRN GREAT BASIN. THE
CURRENT GUIDANCE WOULD INDICATE A PROLONGED PRECIP EVENT FOR THE
NRN HALF OF UTAH EARLY NEXT WEEK...THOUGH IF THIS UPPER LOW PULLS
BACK OVER THE ERN PACIFIC...THEN THREAT OF PRECIP WILL REMAIN WEST
AND NORTH OF THE STATE.

&&

.AVIATION...WINDS AT KSLC ARE EXPECTED TO REMAIN SOUTHERLY THROUGH
THE DAY TODAY. SPEEDS WILL TREND TO INCREASE THIS MORNING WITH GUSTS
INTO THE 20-25KT RANGE LIKELY AFTER 18Z. A 40 PERCENT CHANCE EXISTS
THAT WINDS WILL TOUCH ON AIRPORT WEATHER WARNING CRITERIA OF GREATER
THAN 26KT IN THE 18Z-00Z TIMEFRAME. OUTSIDE OF THE WINDS OPERATIONAL
WEATHER CONCERNS ARE EXPECTED TO BE MINIMAL AT THE TERMINAL.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...ROGOWSKI/CONGER
AVIATION...MERRILL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Feb 14, 6:10 AM MST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
610 AM MST MON FEB 14 2011

UTZ001>016-019>021-517-518-WYZ021-151400-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
610 AM MST MON FEB 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MILD SOUTHWEST FLOW ALOFT WILL MAINTAIN UNSEASONABLY WARM
TEMPERATURES ACROSS MUCH OF THE AREA THROUGH TONIGHT. THE LONE
EXCEPTION WILL REMAIN THE UINTA BASIN WHERE COLD AIR WILL REMAIN
TRAPPED AT THE SURFACE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE MILD SOUTHWESTERLY FLOW ALOFT WILL CONTINUE THROUGH TUESDAY
NIGHT. TEMPERATURES WILL REMAIN QUITE WARM FOR MID-FEBRUARY HEADING
INTO WEDNESDAY. THE UINTA BASIN...WHERE TEMPERATURES HAVE BEEN ON
THE COLD SIDE...WILL ALSO SEE TEMPERATURES TREND UPWARD HEADING
INTO MIDWEEK.

A STRONG COLD FRONT WILL SWEEP ACROSS NEVADA WEDNESDAY...THEN
CONTINUE EAST ACROSS UTAH WEDNESDAY NIGHT THROUGH EARLY THURSDAY.
STRONG SOUTHERLY WINDS AHEAD OF THE FRONT WILL BRING ONE FINAL DAY
OF WARM TEMPERATURES...FOLLOWED BY READINGS DROPPING OFF 15 TO 20
DEGREES ON AVERAGE FOR THURSDAY.

SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP ALONG THE COLD
FRONT WEDNESDAY NIGHT. INTENSE PRECIPITATION WILL EXIST ALONG AND
FOR SEVERAL HOURS BEHIND THE FRONT ACROSS NORTHERN AND CENTRAL
UTAH. SEVERAL INCHES OF SNOW WILL FALL IN THE MOUNTAINS THROUGH
EARLY THURSDAY. ADJACENT VALLEY AREAS WILL INITIALLY RECEIVE
RAIN...FOLLOWED BY A QUICK TRANSITION TO SNOW. ACCUMULATING SNOWS
ARE ANTICIPATED...THOUGH AMOUNTS WILL GENERALLY REMAIN BELOW 4 INCHES.

COLD AND UNSTABLE AIR TRAILING THE FRONT WILL RESULT IN SNOW SHOWERS
RETURNING THURSDAY AFTERNOON THROUGH EARLY EVENING. ADDITIONAL
SHOWERS ARE POSSIBLE ON FRIDAY...THOUGH THE AREAL COVERAGE WILL BE
SIGNIFICANTLY LESS THAN THURSDAYS ACTIVITY.

SOUTHERN UTAH COULD FINALLY SEE SIGNIFICANT PRECIPITATION THIS WEEKEND.
A STORM SYSTEM MOVING EAST ACROSS THE SOUTHERN GREAT BASIN AND DESERT
SOUTHWEST WILL LEAD TO WIDESPREAD PRECIPITATION ACROSS THE SOUTHERN
HALF OF THE STATE. AREAS OF HEAVY SNOW ARE POSSIBLE ALONG THE SOUTHERN
MOUNTAINS. RAIN IS POSSIBLE NEAR THE ARIZONA BORDER...OTHERWISE MOST
VALLEY LOCATIONS WILL RECEIVE SNOW...MAINLY DURING THE LATTER HALF
OF THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 3:08 PM MSTHigh Wind WatchSLC24 hr

Nearby

Winter Storm Watches in Utah, 2011Every winter storm watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.